Illinois, 2008

Hail in Illinois, June 15, 2008

June 15, 2008 · NWS PAH · 2 events in 2 counties and zones

The trailing end of a north-south line of thunderstorms over Illinois brought a couple of marginally severe hail events to the Interstate 64 corridor. The line of storms was supported by an upper level trough digging through the upper Mississippi Valley and Great Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The trailing end of a north-south line of thunderstorms over Illinois brought a couple of marginally severe hail events to the Interstate 64 corridor. The line of storms was supported by an upper level trough digging through the upper Mississippi Valley and Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 2:00 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT SUN JUN 15 2008

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE POPS TONIGHT AND
MONDAY...AND HOW MUCH OF A COOL DOWN WILL OCCUR FOR TUESDAY AND
BEYOND.

CURRENT PREDICAMENT IS HOW THE MCS CURRENTLY OVER NORTHWEST MISSOURI
WILL AFFECT OUR CWA. DECIDED TO ADD POPS OVER THE WESTERN SECTIONS
THIS EVENING JUST IN CASE IT HOLDS TOGETHER ENOUGH TO BRUSH THAT
AREA.

AFTER MIDNIGHT AS A WEAK FRONTAL SYSTEM SLIDES INTO THE NORTHWESTERN
HALF OF OUR CWA...COULD SEE A FEW RW/TRW DEVELOP...SO KEPT SCHC-CHC
POPS THERE. ON MONDAY AS THE BOUNDARY MOVES ACROSS THE REMAINDER OF
THE CWA...SCATTERED CONVECTION LOOKS REASONABLE GIVEN DECENT
INSTABILITY AND LIMITED MOISTURE.

WITH HIGH PRESSURE BUILDING INTO THE REGION IN THE WAKE OF THE
FRONT...DONT THINK ANY PRECIP WILL LINGER BEYOND 00Z TUESDAY...SO
KEPT IT DRY. THE HIGH PRESSURE WILL NOT ONLY KEEP THE REGION DRY
THROUGH AT LEAST THURSDAY...IT WILL KEEP TEMPERATURES AND HUMIDITIES
AT VERY PLEASANT LEVELS FOR THIS TIME OF YEAR.

THURSDAY NIGHT AS THE NEXT FRONTAL SYSTEM APPROACHES OUR CWA...WE
MAY SEE SCATTERED RW/TRW OVER THE FAR WESTERN COUNTIES...THEN
EXPANDING ACROSS THE REMAINDER OF THE CWA ON FRIDAY AND FRIDAY NIGHT
AS THE FRONT SLOWLY PUSHES THROUGH.

LAST COUPLE OF DAYS OF THE FORECAST PERIOD LOOKING DRY UNDER SURFACE
HIGH PRESSURE AND NORTHWEST FLOW ALOFT.

&&

.AVIATION...
CURRENT FORECAST IN PLACE HAS MINIMAL CHANCES FOR CONVECTION IN
PLACE WITH LITTLE OR NO CEILINGS BELOW 5KFT IN PLACE UNTIL UNTIL
AFTER 12Z MONDAY FOR KCGI/KEVV/KOWB TO ACCOUNT FOR ANTICIPATED
LEFTOVER CONVECTION FROM REDEVELOPING THUNDERSTORM CLUSTERS /MCS/
TONIGHT AND INTO EARLY MONDAY. OTHERWISE THE ONLY FORECAST CEILINGS
AT THIS TIME THROUGH 12Z MONDAY ARE EXPECTED TO BE DUE TO HIGH LEVEL
CIRRUS CLOUDS.

THE ONLY SIGNIFICANT WRINKLE IN THE CURRENT AVIATION FORECAST IN
EFFECT IS THAT SPC HAS EXPRESSED CONCERN THAT THE INSTABILITY ALONG
AND AHEAD OF THE CONVECTIVE THUNDERSTORM COMPLEX OVER WEST CENTRAL
MO AND NWRN IL MAY OVERTURN THE ATMOSPHERE ENOUGH ACROSS THE KCGI
AREA ENOUGH TO WARRANT THE INCLUSION OF THUNDERSTORMS IN THE KCGI
TAF SITE LATE THIS AFTERNOON AND THIS EVENING.

THE TAFS WILL BE MONITORED FOR THIS CONVECTIVE POTENTIAL...BUT AM
CURRENTLY CONCERNED THAT LOW LEVEL MOISTURE CONVERGENCE IS SPOTTY
ENOUGH TO LIMIT COVERAGE OF CONVECTIVE ACTIVITY IN AND NEAR KCGI.
GIVEN THE LATER DISSIPATION OF FOG THIS MORNING AND THE LACK OF
CUMULUS DEVELOPMENT OVER THE TAF SITES THIS AFTERNOON /DURING THE
PEAK HEATING TIME PERIOD/...IT WILL TAKE SIGNIFICANT AND FOCUSED
LIFT TO GENERATE THUNDERSTORM DEVELOPMENT THAT CAN ENTRAIN DRIER AIR
ALOFT TO PRODUCE SIGNIFICANT THUNDERSTORM WIND GUSTS IN THE VICINITY
OF KCGI AND NEARBY TAF SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...JAP
AVIATION...KES
Hazardous weather outlook, Jun 15, 2:43 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT SUN JUN 15 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT GENERALLY NORTHWEST
OF A LINE FROM BOONVILLE INDIANA TO DEXTER MISSOURI. THERE IS A
SLIGHT RISK OF A FEW STORMS BECOMING SEVERE NORTH OF A LINE FROM
BOONVILLE INDIANA TO PERRYVILLE MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE QUAD STATE ON MONDAY AS A
FRONTAL SYSTEM CROSSES THE REGION. THUNDERSTORMS ARE POSSIBLE
THURSDAY NIGHT GENERALLY WEST OF A LINE FROM MOUNT VERNON ILLINOIS
TO HICKMAN KENTUCKY...THEN OVER THE ENTIRE QUAD STATE REGION
FRIDAY AND FRIDAY NIGHT AS THE NEXT FRONTAL SYSTEM AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING NORTH OF A LINE
FROM BOONVILLE INDIANA TO PERRYVILLE MISSOURI.

JAP

In the hours before

Special weather statement, Jun 15, 5:22 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT SUN JUN 15 2008

ILZ075>078-080>082-084-160030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
JACKSON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARBONDALE
622 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORMS LIKELY THIS EVENING IN SOUTHWEST ILLINOIS...

A CLUSTER THUNDERSTORMS WITH VERY HEAVY RAIN...HALF INCH HAIL AND
GUSTY WINDS OF 40 TO 50 MPH WILL BE POSSIBLE OVER PORTIONS OF
SOUTHWEST ILLINOIS THROUGH 730 PM. LOCATIONS MOST LIKELY IMPACTED
INCLUDE AREAS FROM NEAR AVA...TO MOUNT VERNON...TO WAYNE CITY AND
FAIRFIELD. ISOLATED STORMS MAY EVEN GROW TO SEVERE LEVELS THIS
EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
June 15, 5:25 PM CST
Where
Jefferson County, 2 mi W of Mt Vernon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.320, -88.937

Hail, Franklin

When
June 15, 6:37 PM CST
Where
Franklin County, West Frankfort
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.900, -88.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102195, 102194.